Cyclophosphamide-induced symptomatic hyponatremia, a rare but severe side effect: a case report
Shereen Elazzazy,1 Asmaa Elhassan Mohamed,2 Amaal Gulied1
1Pharmacy Department, 2Oncology Hematology Department, National Center for Cancer Care and Research (NCCCR), Hamad Medical Corporation, Doha, Qatar
Abstract: Cyclophosphamide is commonly used in the treatment of malignant diseases. Symptomatic severe hyponatremia induced by low-dose cyclophosphamide is very uncommon worldwide. We report a case of severe symptomatic hyponatremia that developed in a female breast cancer patient following the first cycle of chemotherapy containing low-dose cyclophosphamide. Her laboratory test showed serum Na of 112 mmol/L. Her hyponatremia was initially treated with sodium bicarbonate. She completely recovered without neurological deficits after slow correction of the serum Na concentration. Although hyponatremia is a rare toxicity it should always be considered during the usage of cyclophosphamide, even if the dosage is low, especially with concurrent use of other medications that impair water excretion, like chlorthalidone. This report describes the first reported case of cyclophosphamide-induced hyponatremia in Qatar.
Keywords: AC protocol, adjuvant chemotherapy, breast cancer, cyclophosphamide, hyponatremia, thiazides
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]